Minnesota, 2024Strong Wind in Minnesota, November 20, 2024
November 20, 2024 · NWS FSD · 8 events in 8 counties and zones
An area of low pressure intensified lifting northward across Minnesota into southwestern Ontario and resulted in very strong winds across southwest Minnesota which gusted to 50 to 55 mph. Some limited moisture wrapped back southward with snowfall up to a couple tenths of an inch at most.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of low pressure intensified lifting northward across Minnesota into southwestern Ontario and resulted in very strong winds across southwest Minnesota which gusted to 50 to 55 mph. Some limited moisture wrapped back southward with snowfall up to a couple tenths of an inch at most.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Nov 19, 10:34 PM CST, 1 hour 26 minutes earlier. Its key messages:
- Strong northwesterly winds continue into Wednesday with wind gusts between 35 to 50 mph possible overnight. Daytime gusts of 45 to 60 mph expected west of I-29, 45-50 mph along I-29, and 40-45 mph east of I-29. Wind headlines in effect for areas along and west of I-29.
- A narrow corridor of 2 to 4 inches of snowfall is expected west of I-29 between the James and Big Sioux River Valley. Due to the snowfall amounts and strong winds, Winter Weather Advisory has been issued.
- Light snow remains expected near and north of I-90 late overnight into Wednesday afternoon. While amounts in this area look to remain below an inch, the strong winds combined with falling/blowing snow will lead to difficult travel conditions.
- Cold wind chills in the single digits to teens are likely Tuesday night into Thursday morning.
Area forecast discussion, Nov 19, 10:34 PM CST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1034 PM CST Tue Nov 19 2024
.KEY MESSAGES...
- Strong northwesterly winds continue into Wednesday with wind
gusts between 35 to 50 mph possible overnight. Daytime gusts
of 45 to 60 mph expected west of I-29, 45-50 mph along I-29,
and 40-45 mph east of I-29. Wind headlines in effect for areas
along and west of I-29.
- A narrow corridor of 2 to 4 inches of snowfall is expected
west of I-29 between the James and Big Sioux River Valley. Due
to the snowfall amounts and strong winds, Winter Weather
Advisory has been issued.
- Light snow remains expected near and north of I-90 late
overnight into Wednesday afternoon. While amounts in this area
look to remain below an inch, the strong winds combined with
falling/blowing snow will lead to difficult travel conditions.
- Cold wind chills in the single digits to teens are likely
Tuesday night into Thursday morning.
&&
.UPDATE...
Issued at 1017 PM CST Tue Nov 19 2024
Forecast late this evening remains largely on track. However,
have increased pops and brought pops in more quickly for the Hwy
14 corridor based on radar and model trends. Additionally,
increased wind gusts for areas just east of I-29 and expanded
the Wind Advisory to include Rock, Lyon (IA), Sioux, Plymouth,
and Woodbury counties given 50 knot winds at the top of the
mixed layer tomorrow morning and 37+ knots at the base of the
mixed layer - which would equate to Advisory level winds. Also
collaborated this change with southern neighbors. Would not
entirely be surprised based on observations so far this evening
and model trends to see both the Wind Advisory and High Wind
Warning to further expand in area; that said, will wait for any
additional headline changes for more of the 20.00z data.
&&
.DISCUSSION...
Issued at 253 PM CST Tue Nov 19 2024
Afternoon satellite imagery shows a stratus deck remains lingering
over the area from Huron to Sioux Falls to Storm Lake and
northwards, with clear skies south of the aforementioned line.
Surface observations show breezy wind gusts continuing with gusts
generally 35 to 45 mph, albeit weakening a touch earlier than
expected, with afternoon temperatures in the lower to upper 40s. As
the surface low pressure continues to move northwards, expect wind
gusts to continue decreasing as the surface pressure gradient (SPG)
also decreases, though winds remaining breezy overnight with gusts
in the 20s and 30s.
Throughout the overnight hours, a strong upper level low moving east
along the southern Canadian border will interact with the surface
low off to our north. At the same time a strong high pressure system
dives south into Texas, again increasing the SPG across the region
leading to another breezy day for Wednesday. Looking aloft, ensemble
situational awareness tables reveal that wind speeds at 850mb are
above the 90th percentile of climatology for the entire area,
increasing further into the 97.5th percentile for areas well west of
I-29. So as the inversion mixes out, expect the 40 to 55 knot winds
at the top of the mixed layer to create wind gusts of 45 to 60 mph
throughout the morning hours along and west of I-29. Throughout the
afternoon hours, the 850mb winds weaken which will allow for a
gradual decrease in wind speeds into the evening hours.
In addition, chances for light snowfall move into the area during
the late overnight hours and stick around throughout the majority of
daytime hours. Model agreement continued to rise over the past
couple model runs showing the progression of wrap-around moisture
making its way around the low and back down into the region. While
this won't result in much accumulating snow, up to an inch of snow
is expected for areas along and north of the I-90 corridor. However,
confidence continues to rise in a narrow corridor of higher snowfall
totals west of I-29, on the western side of the Coteau across
Kingsbury/Miner/Lake counties. While I do think the snowfall
probabilities are a touch high considering the winds that will be
accompanying the snow, the HREF 24 hour probability matched mean for
snowfall is just shy of 6 inches in the northern fourth of Kingsbury
and Beadle county, and showing 90% chance for 4 inches again just
north of Kingsbury county. Due to the combination of falling/
accumulating snow with the strong winds making difficult travel, did
issue a small winter weather advisory for those three counties, but
will remain sans winter headlines for the rest of the area due to
the lack of accumulating snow. However, there is potential that the
light snowfall with the strong winds may require the expansion of
the winter weather advisory. Either way, exercise caution
traveling on Wednesday as the combination of falling snow and
strong winds will lead to periods of difficult travel.
Surface high pressure comes sliding down Thursday into Friday,
keeping the cooler temperatures around a bit longer with afternoon
highs in the 30s and lower 40s into the weekend. Dry conditions are
expected Thursday into the beginning of next week.
&&
.AVIATION /06Z TAFS THROUGH 06Z THURSDAY/...
Issued at 1017 PM CST Tue Nov 19 2024
Lower end VFR stratus with drop to MVFR stratus through the
early overnight hours as snow moves southward toward the I-90
corridor. MVFR stratus and snow continues through the evening
hours Wednesday, improving after sunset. Greatest snowfall
accumulations expected north of I-90 between KHON and KBKX with
2-4 inches of snow possible. Elsewhere, expect an inch or less.
Strong winds will lead to reduced visibility (MVFR or lower) in
both falling and blowing snow. Areas with the heaviest snow
and/or strongest winds could see visibility drop below a mile at
times.
West to northwesterly winds are already increasing with gusts
consistently around 35 knots at KHON through 20.0430z. Winds
remain light across northwestern IA, so continued mention of LLWS
at KSUX for a few hours. Winds strengthen through the overnight
and during the day Wednesday. By 20.18z, expect gusts of 40-50
knots along and west of the James River, 35-45 knots for the
I-29 corridor, and 30-40 knots east of I-29. Strong winds and
gusts begin tapering off near/after sunset Wednesday, but remain
breezy.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory until 6 PM CST Wednesday for SDZ038>040-052>056-
058>062-064>071.
Winter Weather Advisory until 6 PM CST Wednesday for SDZ039-
054-055.
High Wind Warning until 6 PM CST Wednesday for SDZ050-057-063.
MN...Wind Advisory until 6 PM CST Wednesday for MNZ071-097-098.
IA...Wind Advisory until 6 PM CST Wednesday for IAZ001-012-020-031.
NE...Wind Advisory until 6 PM CST Wednesday for NEZ013-014.
&&
UPDATE...SG
DISCUSSION...APT
AVIATION...SGHazardous weather outlook, Nov 19, 5:41 PM CST, 6 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
541 PM CST Tue Nov 19 2024
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-202345-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
541 PM CST Tue Nov 19 2024
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.
.DAY ONE...Tonight.
Strong northwesterly winds prevail across the region tonight, with
gusts between 30 to 45 MPH, the strongest along and west of I-29.
Even stronger winds are expected after daybreak. Light snow is
possible late tonight north of I-90. This in combination with strong
winds could result in visibilities to a mile or less at times,
causing travel to become difficult.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Strong northwesterly winds expected Wednesday, with gusts between 35
to 60 mph expected, strongest along and west of I-29. If light snow
persists, expect reduced visibilities to continue, along with
difficult travel.
Wind chill values fall into the teens and single digits Wednesday
Night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Strong Wind, Lincoln
- When
- November 20, 12:00 AM CST to 4:00 PM CST
- Where
- Lincoln forecast zone
- Measured
- 42 kt (48 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 44.413, -96.267 (the zone’s center; the record gives no point)
Occasional wind gusts up to 48 mph were measured near Lake Benton and 47 mph near Hendricks.
Strong Wind, Lyon
- When
- November 20, 12:30 AM CST to 5:00 PM CST
- Where
- Lyon forecast zone
- Measured
- 49 kt (56 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 44.414, -95.839 (the zone’s center; the record gives no point)
Occasional wind gusts up to 56 mph were measured near Florence, 48 mph at Taunton, and 47 mph at Marshall and Tracy.
Strong Wind, Pipestone
- When
- November 20, 2:00 AM CST to 5:00 PM CST
- Where
- Pipestone forecast zone
- Measured
- 46 kt (53 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 44.023, -96.259 (the zone’s center; the record gives no point)
Occasional wind gusts up to 53 mph were measured near Taunton and 46 mph at Pipestone.
Strong Wind, Cottonwood
- When
- November 20, 2:00 AM CST to 12:00 PM CST
- Where
- Cottonwood forecast zone
- Measured
- 42 kt (48 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 44.007, -95.181 (the zone’s center; the record gives no point)
Occasional wind gusts up to 48 mph were measured near Mountain Lake.
Strong Wind, Nobles
- When
- November 20, 2:15 AM CST to 4:30 PM CST
- Where
- Nobles forecast zone
- Measured
- 43 kt (49 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 43.674, -95.753 (the zone’s center; the record gives no point)
Winds were sustained from 30 to 38 mph at Worthington, with occasional wind gusts up to 50 mph measured near Rushmore.
Strong Wind, Rock
- When
- November 20, 3:30 AM CST to 3:30 PM CST
- Where
- Rock forecast zone
- Measured
- 45 kt (52 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 43.675, -96.253 (the zone’s center; the record gives no point)
Occasional wind gusts up to 52 mph were measured near Magnolia and Beaver Creek and 51 mph at Luverne.
Strong Wind, Murray
- When
- November 20, 5:00 AM CST to 4:00 PM CST
- Where
- Murray forecast zone
- Measured
- 40 kt (46 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 44.022, -95.763 (the zone’s center; the record gives no point)
Winds were sustained from 30 to 37 mph, with occasional gusts to 46 mph near Dovray and at Slayton.
Strong Wind, Jackson
- When
- November 20, 5:30 AM CST to 4:30 PM CST
- Where
- Jackson forecast zone
- Measured
- 39 kt (45 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 43.674, -95.154 (the zone’s center; the record gives no point)
Winds were sustained from 30 to 37 mph near Lakefield with occasional wind gusts up to 45 mph.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Minnesota, November 20, 20241 death · $30,000 · 1 event
- Damaging Wind and Strong Wind in Pennsylvania, November 20, 20241 death · $9,000 · 52 kt wind · 2 events
- Tornado and Damaging Winds in Pennsylvania, November 20, 2024$683,000 · EF0 · 46 events
- Winter Storm in Montana, November 20 to 25, 2024$620,000 · 3 events
- Heavy Rain in Oregon, November 20 to 21, 2024$75,000 · 1 event
- High Wind and Strong Wind in Virginia, November 20 to 21, 2024$55,000 · 51 kt wind · 4 events
- Strong Wind in West Virginia, November 20, 2024$13,000 · 18 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, November 20, 202422 events
- Winter Weather in Minnesota, November 20, 202413 events
- Blizzard and Heavy Snow in North Dakota, November 20, 202452 kt wind · 8 events
- Strong Wind in Iowa, November 20, 20248 events
- Heavy Snow and High Wind in California, November 20 to 21, 202463 kt wind · 4 events